Illinois, 2024

Flooding in Illinois, April 7 to 25, 2024

April 7 to 25, 2024 · NWS PAH · 3 events in 3 counties and zones

Well above normal rainfall upstream on the White, Wabash, and Ohio Rivers late March through mid-April led to minor flooding occurring mid-month along the Wabash River and just downstream of the Wabash/Ohio confluence in Southeast Illinois. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Well above normal rainfall upstream on the White, Wabash, and Ohio Rivers late March through mid-April led to minor flooding occurring mid-month along the Wabash River and just downstream of the Wabash/Ohio confluence in Southeast Illinois. River crests occurred between the 19th and 21st, with a swift decline in river levels bringing an end of flooding shortly after. Flooding of low-lying areas occurred, with limited impacts to rural roads, agriculture, and oil wells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 4:21 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • There remains a conditional risk for a few severe storms this afternoon. If supercells are able to develop, all hazards will be possible.
  • The forecast remains mostly to partly clear for the solar eclipse on Monday. There will likely be some high-level cirrus clouds, but overall good viewing conditions with dry weather is expected.
  • A prolong period of stormy and wet weather begins Monday night and continues through Wednesday. Heavy rainfall looks to be the main concern with some flash flooding issues possible.
Area forecast discussion, Apr 7, 4:21 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
521 PM CDT Sun Apr 7 2024

.KEY MESSAGES...

- There remains a conditional risk for a few severe storms this
  afternoon. If supercells are able to develop, all hazards will
  be possible.

- The forecast remains mostly to partly clear for the solar
  eclipse on Monday. There will likely be some high-level cirrus
  clouds, but overall good viewing conditions with dry weather
  is expected.

- A prolong period of stormy and wet weather begins Monday night
  and continues through Wednesday. Heavy rainfall looks to be
  the main concern with some flash flooding issues possible.

&&

.UPDATE...
Issued at 515 PM CDT Sun Apr 7 2024

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 211 PM CDT Sun Apr 7 2024

Forecast remains on a similar line of thought this afternoon.
Water vapor shows lightly better than originally modeled
diffluence over the quad-state which may be aiding in focusing
some of the shower and thunderstorm activity over SEMO/SRN IL.
Low level moisture is moving in from the southwest. With a
dewpoint 62-63 our surface based convective temperature would be
about 73-74 degrees. Cumulus along the dryline that was
bubbling a few hours ago has dissipated and southwesterly winds
have become more parallel to the dryline, limiting
convergence/forcing. There are still areas of focused cu streaks
over Carter and Ripley County, MO with 63-66 degree dewpoints
moving in ahead of it. 0-1km SRH is about 150, down from earlier
as low level winds veer. Deep layer and low layer shear though
should still remain strong enough to pose a severe weather
threat when and if surface based storms initiate over the next
couple of hours. Dry air entrainment will be a mitigating factor
but low level moisture in general looks rich enough to have a
good chance at sustaining some deep convection this afternoon.

Dryline/front washes out over the area overnight with clouds
likely starting to drop off. We have a fairly neutral upper
level pattern overhead Monday afternoon with southwesterly flow
from 90-100 kts. GFS has fairly high RH aloft, but it shows the
same thing over southwest TX this afternoon that result in only
wispy cirrus clouds. With that we maintainlocalized  a
favorable cloud forecast for the eclipse tomorrow with
temperatures in the mid 70s. Continued some minor hourly T
tweaks in totality, but those will be short lived enough to be
hard to capture on an hourly resolution.

Monday night upper-level flow speeds up as a trough moves off
the Rockies. We end up in a right rear exit region of the upper
jet by midnight or so. The increased ascent tightens up our low
level wind fields, increasing moisture advection, and large
scale ascent. We get pretty good coverage of showers and storms
through the night. Instability is limited but shear will be
strong enough we will at least have to be aware about some
severe thunderstorm risk.

We stay in vicinity of a front through the day Tuesday and into
Wednesday afternoon. By Wednesday afternoon a negative tilt
trough moves into the area greatly increasing large scale ascent
once again. Rain and thunderstorms appear likely. Instability
again looks limited for severe threat, but by this point even
with our dry antecedent conditions think its probable we would
start to develop flooding issues by this point. Too
uncertain/early for a flash flood watch but one may become
necessary depending on exactly where and how heavy rain sets up
through this event. Current GEFS and ECMWF means have 3-4 inches
of rain over our southern counties which has trended up over the
last 12-24 hours increasing our concern for a flood threat.

This system sweeps a front through that moderates temperatures
for the weekend before return flow starts up again ahead of the
next trough warming things up and leading to a sharp increase in
humidity.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 515 PM CDT Sun Apr 7 2024

Active convection within/around PAH FA will see VCTS with low
VFR, potentially MVFR SCT-BKN bases at flight terminals thru
early evening...with best chances shifting eastward with time.
After loss of diurnal fuel, these chances diminish and lower
bases scour out. There is some modeling that hints at near
surface moistening, perhaps resulting in IFR bases developing late
tonight, mainly east (KEVV-KOWB). As a first step, we'll
introduce its mention but refrain from carrying CIGS until next
issuance. Either way, it's shallow and burns off quickly tmrw
morning, with time/height cross sections showing the only
moisture AOA H3.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 7, 1:15 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Sun Apr 7 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
215 PM CDT Sun Apr 7 2024 /315 PM EDT Sun Apr 7 2024/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

Severe storms may form tonight over southeast Missouri and move east
over southern Illinois and western Kentucky. Large hail will be
possible with these storms and there is a threat for isolated
tornadoes and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of thunderstorms and heavy rain are possible
Monday night through at least Wednesday. Heavy rainfall looks to
be the main concern with areas of flash flooding possible.
Widespread severe weather does not appear immediately likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

JGG

In the hours before

Special weather statement, Apr 7, 11:52 AM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1252 PM CDT Sun Apr 7 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1252 PM CDT Sun Apr 7 2024 /152 PM EDT Sun Apr 7 2024/

...Those outdoors should be alert for thunderstorms this
afternoon...

Thunderstorms are expected to develop through early afternoon
mainly west of the Mississippi River and work eastward through the
day. With a large number of visitors in the area for tomorrows
eclipse, and many of those camping outdoors, be advised to remain
alert for changing weather conditions. A reminder, if you can
hear thunder you are close enough to be struck by lightning.

Some of these storms may become severe with a risk for large hail,
damaging winds, and isolated tornadoes. Monitor for later updates
and possible severe weather warnings this afternoon and be
prepared to seek shelter if threatening weather approaches.

JGG
Special weather statement, Apr 7, 5:00 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
600 PM CDT Sun Apr 7 2024

KYZ009-072330-
Calloway KY-
600 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALLOWAY COUNTY
THROUGH 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Paris, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hazel, New Concord, and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 8805 3654 8803 3651 8804 3650 8805
      3650 8842
TIME...MOT...LOC 2300Z 261DEG 34KT 3643 8830

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SHAWKEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Gallatin

When
April 7, 5:45 PM CST to April 25, 1:15 PM CST
Where
Gallatin County, Shawneetown to 1.66 mi ESE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, Wabash

When
April 10, 8:30 PM CST to April 23, 1:30 AM CST
Where
Wabash County, 0.78 mi SW of Rochester to 1.32 mi SSE of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.341, -87.838

Flood, White

When
April 11, 7:15 AM CST to April 24, 12:15 AM CST
Where
White County, Maunie to 1.75 mi ENE of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171412, 1171413, 1171414.